Tornadoes · United States · Nebraska · 2013

EF0 tornado, Shea to Harbine, Nebraska, May 27, 2013

From Shea to Harbine, this EF0 tornado ran 3.3 miles across Jefferson County on May 27, 2013, touching down at 8:51 PM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 27, 2013
Touchdown
8:51 PM CDT (01:51 UTC)
Lifted
8:56 PM CDT (01:56 UTC)
On the ground
5 minutes
Path length
3.3 miles (5.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Jefferson County
Touchdown point
40.140, -97.020
Lift-off point
40.155, -96.960
Record number
1305271951-01

The damage survey

29 damage points were recorded along this path by NWS OAX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF2. The highest wind the damage implies is 112 mph.

  • Large Trees and Fence Down.
  • Collapsed Barn, Grain Bins pushed off foundation.
  • Center Pivot knocked over.
  • Shed roof collapsed on farm equipment and old fire truck.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe. The thunderstorms moved east over southern Nebraska, moving into southeast Nebraska by early evening. Although other isolated severe weather was reported, one particular storm moving through Jefferson and Gage Counties produced the majority of the severe weather. The storm complex exited southeast Nebraska prior to midnight producing severe weather around the Falls City Nebraska area.

A tornado developed near 6 miles east of Fairbury and traveled just over 3 miles in an east northeast direction ending just over 2 miles south southeast of Harbine. The tornado damage was generally minor including overturned center pivot irrigation systems, tree damage, and farm outbuildings.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 21:56 UTC and running to 03:49 UTC.

Issued (UTC)ExpiredProductOffice
21:56 UTC03:49 UTCTornado WatchOAX
01:08 UTC02:15 UTCSevere Thunderstorm WarningOAX
01:56 UTC02:13 UTCTornado WarningOAX
02:12 UTC05:15 UTCFlash Flood WarningOAX
02:16 UTC05:15 UTCFlood AdvisoryOAX
02:38 UTC05:30 UTCFlash Flood WarningOAX
03:13 UTC03:45 UTCSevere Thunderstorm WarningOAX
03:16 UTC06:15 UTCFlood AdvisoryOAX
19:25 UTC02:44 UTCTornado WatchOAX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 01:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the tornado touched down at May 27, 6:27 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 27, 6:27 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
627 PM CDT MON MAY 27 2013

.AVIATION...
00Z TAFS FOR KOFK...KOMA AND KLNK.

THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK
AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM
MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE
ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU
FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF
CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER
THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS
SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF
CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY
MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND
DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY
AFTERNOON.

CHERMOK

&&

.PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/

DISCUSSION...

SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE
TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR
STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT
PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS
AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR
60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE
4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE
CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL
AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO
AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS.

SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION
FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING
INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT
APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT.
HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE
FOCUSED MOSTLY OVER N-CNTRL KS.

LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE
FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE
ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX
LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING
OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN
ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK
DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE
REGION.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
Hazardous weather outlook, May 27, 4:45 PM CDT, 4 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON MAY 27 2013

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281145-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
445 PM CDT MON MAY 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA
AND WESTERN IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL
LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE
HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE
THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO
PLATTSMOUTH TO SHENANDOAH LINE.

THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM
FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH
EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN
NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE
REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF
THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT
AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN
NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO
THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE
MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF
THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE
POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE
AFTERNOON AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO
LINCOLN TO SEWARD LINE.

CHERMOK

In the hours before

Special weather statement, May 27, 7:52 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
752 PM CDT MON MAY 27 2013

NEZ065-078-088-280130-
JEFFERSON NE-SEWARD NE-SALINE NE-
752 PM CDT MON MAY 27 2013

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN SEWARD AND
SALINE COUNTIES UNTIL 830 PM CDT...

THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD SEWARD...SALINE AND
JEFFERSON COUNTIES FROM THE WEST THIS EVENING. THE MAIN THREATS WILL
BE DAMAGING WINDS AND HAIL...BUT AN ISOLATED TORNADO OR TWO CAN NOT
BE RULED OUT. BE READY TO GET TO SHELTER BEFORE THESE STORMS
APPROACH YOUR AREA.

LOCATIONS IMPACTED INCLUDE...
CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
PLYMOUTH...BEAVER CROSSING...WESTERN...DAYKIN...TOBIAS...JANSEN...
ENDICOTT...CORDOVA...SWANTON...REYNOLDS...STEELE CITY AND HARBINE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4000 9737 4069 9738 4081 9737 4085 9695
      4000 9695
TIME...MOT...LOC 0045Z 269DEG 40KT 4071 9770 3996 9769

MILLER

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Omaha, NE (KOAX), 00:00Z

1.9 hours before the tornado, 140 km from the path. May 28, 2013.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 690 joules per kilogram, CIN -149, lifted condensation level 947 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 00:00Z on 2013-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 99 square meters per square second, 0 to 6 km bulk shear 33 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
690 J/kg
Mixed-layer CIN
-149 J/kg
Surface CAPE
1485 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

Omaha, NE (KOAX), 12:00Z

10.1 hours after it, 140 km from the path. May 28, 2013.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2013-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 90 joules per kilogram, CIN -403, lifted condensation level 566 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Omaha, NE at 12:00Z on 2013-05-28The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 58 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-403 J/kg
Surface CAPE
35 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
58 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.9 K/km

Open this sounding in Storm Lab

The radar

The Grand Island radar (KUEX), 125 km away, was scanning. The volume nearest the touchdown began at 01:50 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:58 UTCTSTM WND GST 55DeshlerThayer, NEALONG WITH HEAVY RAIN AND PEA SIZED HAIL.
01:22 UTCTSTM WND DMGOhiowaFillmore, NE2 GRAIN BINS BLOWN DOWN BY BALL FIELDS. TIME ESTIMATED FROM RADAR DATA.
01:22 UTCTSTM WND DMG4 S TobiasSaline, NESEVERAL POWER POLES DOWN, WINDS ESTIMATED AT 70 MPH.
01:30 UTCTSTM WND DMGBruningThayer, NEFIVE INCH TREE LIMBS DOWN...GAS STATION SIGN BLOWN OVER...GRAIN ELEVATOR SPOUTS BENT.
01:30 UTCTSTM WND GST 702 N StrangFillmore, NE
02:04 UTCTSTM WND DMG4 N DillerJefferson, NEPOSSIBLE TORNADO. BUILDINGS DAMAGED. DEPUTIES REPORTED POWER LINES DOWN AND BOARDS IMPALED IN BUILDINGS ON HIGHWAY 103 BETWEEN 713 AND 714 ROAD. TIME ESTIMATED BY RADAR.
02:25 UTCTSTM WND GST 60BeatriceGage, NE
02:56 UTCHEAVY RAIN 1.8SwantonSaline, NE
02:56 UTCHEAVY RAIN 25 N WilberSaline, NE
02:56 UTCHEAVY RAIN 25 Sw WilberSaline, NE
02:56 UTCHEAVY RAIN 2.1FairburyJefferson, NE
02:56 UTCHEAVY RAIN 2.65WesternSaline, NE
02:56 UTCHEAVY RAIN 2.78De WittSaline, NE
03:41 UTCFLASH FLOODBeatriceGage, NESEVERAL INTERSECTIONS AROUND BEATRICE FLOODED.
03:43 UTCFLASH FLOODCortlandGage, NEWATER REPORTED OVER HIGHWAY 77 NEAR CORTLAND.
03:43 UTCFLASH FLOODFairburyJefferson, NESEVERAL ROADS FLOODED IN TOWN, WATER IS BEGINNING TO RECEDE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2013 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are

The other tornadoes of May 27, 2013

15 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 2711:00 AM MDTEF0Park, WY6.320
May 272:05 PM MDTEF0Kimball, NE7.450
May 273:25 PM MDTEF0Kimball, NE5.450
May 273:38 PM MDTEF0Cheyenne, CO0.350
May 273:49 PM MDTEF0Cheyenne, CO0.350
May 273:58 PM MDTEF0Sioux, NE2.050
May 274:05 PM MDTEF0Box Butte, NE0.330
May 274:37 PM MDTEF0Cheyenne, CO0.350
May 276:32 PM CDTEF0Smith, KS0.415
May 276:45 PM CDTEF0Smith, KS0.010
May 277:04 PM CDTEF3Smith, KS5.71,5802$1.8 million
May 277:32 PM CDTEF2Clay, NE4.5250$4.0 million
May 279:02 PM CDTEF2Jefferson, NE5.9600
May 279:16 PM CDTEF0Gage, NE1.4100
May 279:40 PM CDTEF2Marshall, KS3.8150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.